Wyoming, 2013

Damaging Wind in Wyoming, July 12, 2013

July 12, 2013 · NWS CYS · 1 event in 1 county or zone

Strong winds from an afternoon thunderstorm damaged power poles in southwest Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds from an afternoon thunderstorm damaged power poles in southwest Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 10:59 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 12, 10:59 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MDT FRI JUL 12 2013

.UPDATE...
ISSUED AT 1136 AM MDT FRI JUL 12 2013

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHEN AND WHERE
THE BEST SHOWER AND THUNDERSTORM POTENTIAL WILL BE THIS AFTERNOON.
LATEST SATELLITE LOOP CONTINUES TO SHOW MID AND HIGH CLOUDS
INFLUENCING AREAS MAINLY IN WYOMING EAST OF THE LARAMIE RANGE.
THESE CLOUDS ARE SHOWING SOME SIGNS OF BREAKING UP IN
COLORADO...BUT WE MAY START SEEING SHOWERS AND THUNDERSTORMS
DEVELOP ALONG THE FRONT RANGE DURING THE NEXT HOUR OR TWO.
MEANWHILE...AREAS WEST OF THE LARAMIE RANGE THE SUN HAS BEEN
PREDOMINATELY INFLUENCING THAT REGION THIS MORNING WHICH SHOULD
RESULT IN THEM REACHING THERE CONVECTIVE TEMPERATURES SOON. AS A
RESULT...TODAY WE HAVE KEPT HIGH CHANCES GOING MAINLY WEST OF I-25
THROUGH THE AFTERNOON. HOWEVER...WE MAY START SEEING SOME OF THIS
CONVECTION SLOWLY MOVE ITS WAY EAST THIS AFTERNOON AS A SURFACE
LOW DEVELOPS IN NORTHEAST CO. AND YIELDS TO SOME SURFACE
CONVERGENCE IN SOUTHEAST WYOMING AND NEBRASKA PANHANDLE.
OTHERWISE...WE HAVE BUMPED UP TEMPERATURES A BIT IN THE SOUTHERN
PANHANDLE THIS AFTERNOON AND DROPPED HIGHS A BIT IN EXTREME
SOUTHEAST WYOMING WHERE THE CLOUDS ARE IN PLACE.

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 255 AM MDT FRI JUL 12 2013

TODAY...WATER VAPOR IMAGERY SHOWS AN INCREASING MONSOONAL MOISTURE
FLOW OVER OUR REGION. SOUTHWEST FLOW ALOFT CONTINUES. WEAK SHORTWAVE
TROUGH ALOFT PASSAGE TODAY AROUND PEAK HEATING WILL COINCIDE WITH
SURFACE LOW DEVELOPMENT OVER EASTERN COLORADO...ENHANCING UPSLOPE
SOUTHEAST WINDS TO THE LEE OF THE LARAMIE RANGE. THUS...WILL SEE
SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS DEVELOP
ALONG AND WEST OF INTERSTATE 25...WITH MORE ISOLATED COVERAGE
TO THE EAST. SOME LOCALLY HEAVY RAIN IS EXPECTED DUE TO SLOW
STEERING WINDS.

TONIGHT...DECENT COVERAGE OF EVENING SHOWERS AND THUNDERSTORMS WITH
MOIST SOUTHWEST FLOW ALOFT...THEN AREAL COVERAGE SHOULD DECREASE
SIGNIFICANTLY AFTER MIDNIGHT IN THE ABSENCE OF MESOSCALE AND
SYNOPTIC LIFTING MECHANISMS.

SATURDAY...ANOTHER ISOLATED TO SCATTERED COVERAGE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS IN MOIST SOUTHWEST FLOW ALOFT...
AND WITH MOIST UPSLOPE IN THE LOW LEVELS TO THE LEE OF THE
LARAMIE RANGE.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 AM MDT FRI JUL 12 2013

THE 00Z DETERMINISTIC/ENSEMBLE MODEL GUIDANCE ARE IN GOOD AGREEMENT
EXPANDING THE UPPER RIDGE ACROSS MUCH OF NOAM. A CLOSED MID LEVEL
LOW WILL RETROGRADE WESTWARD UNDERNEATH THE RIDGE FROM THE OHIO
VALLEY THROUGH THE SOUTHERN PLAINS AND ROCKIES INTO EARLY NEXT
WEEK. SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHEAST IN
THE SOUTHWEST FLOW ALOFT OVER THE CWFA...WITH LESSER CONTRIBUTION
FROM THE AFOREMENTIONED LOW. THE MOISTURE IN CONCERT WITH WEAK
EMBEDDED SHORTWAVES WILL RESULT IN SCATTERED MAINLY DIURNAL
CONVECTION SATURDAY NIGHT THROUGH MONDAY NIGHT. PRECIPITABLE WATER
VALUES WILL RANGE FROM 1 TO 1.25 INCHES. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH SLOW MOVING TSTORMS. ISOLATED STRONG TO
SEVERE TSTORMS WILL BE POSSIBLE SUNDAY WITH GFS SBCAPES OF 1000 TO
2000 J/KG AND 0-6KM SHEAR VALUES OF 30 TO 40 KT EAST OF THE
LARAMIE RANGE DURING THE AFTERNOON. THE LIMITING FACTOR MAY BE
WARM MID LEVELS WITH 700MB TEMPERATURES NEAR 15 CELSIUS.

WARMER TEMPERATURES ALOFT TUESDAY THROUGH THURSDAY SHOULD LIMIT
THE COVERAGE OF DIURNAL CONVECTION TO ISOLATED OVER THE MOUNTAINS.
700MB TEMPERATURES IN THE MID TO UPPER TEENS CELSIUS WILL YIELD
AFTERNOON HIGHS IN THE UPPER 80S TO MID 90S LOWER ELEVATIONS WITH
70S TO LOWER 80S MOUNTAINS AND HIGH VALLEYS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1136 AM MDT FRI JUL 12 2013

MONSOON MOISTURE WILL START AFFECTING SEVERAL OF THE TAF SITES
THIS AFTERNOON. THE BEST CHANCE FOR CONVECTION AT THIS POINT LOOKS
TO BE IN LARAMIE EARLY ON...SINCE THEY SHOULD BE REACHING THERE
CONVECTIVE TEMPERATURE THE EARLIEST. WE WENT AHEAD AND ADDED A
TEMPO GROUP FOR THAT TAF SITE. BEYOND 20Z...IT IS DIFFICULT TO SAY
HOW FAST THIS CONVECTION WILL SHIFT EAST. STEERING FLOW OF THE
SHOWERS AND THUNDERSTORMS WILL GENERALLY BE SOUTHWEST TO NORTHEAST
AROUND 10KTS. HOWEVER...THE MODELS ARE TRYING TO KEEP IN ON A
BOUNDARY DEVELOPING SOMEWHERE BETWEEN CHEYENNE AND SCOTTSBLUFF
AFTER 21Z IN ASSOCIATION WITH A SURFACE LOW IN COLORADO. IF THIS
BOUNDARY DOES DEVELOP AND MOVE SOUTHEAST...THE SFC FLOW SHOULD SWITCH
AROUND TO NORTH LATE THIS AFTERNOON MAINLY EAST OF CYS AND PUSH
THROUGH BFF AND SNY BETWEEN 22Z AND 01Z ALONG WITH A CHANCE OF
THUNDERSTORMS.

COX
&&

.FIRE WEATHER...
ISSUED AT 255 AM MDT FRI JUL 12 2013

LESSER CONCERNS TODAY AND SATURDAY DUE TO COOLER TEMPERATURES AND
INCREASED LOW LEVEL MOISTURE PRODUCING HIGHER HUMIDITIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...REC
SHORT TERM...RUBIN
LONG TERM...JAMSKI
AVIATION...REC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 12, 12:15 PM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT FRI JUL 12 2013

WYZ101>119-131115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
115 PM MDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
AND MOVE NORTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY PRODUCE
WIND GUSTS TO 50 MPH AND SMALL HAIL. HOWEVER...THE MAIN THREAT WILL
BE TORRENTIAL RAINFALL WITH RAINFALL RATES OF 1 TO 3 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
SATURDAY THROUGH MONDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE SUNDAY AFTERNOON FOR PORTIONS OF EAST CENTRAL WYOMING.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-131115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
115 PM MDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP AND
MOVE NORTHEAST ACROSS THE AREA. A FEW OF THE STORMS MAY PRODUCE WIND
GUSTS TO 50 MPH...SMALL HAIL AND TORRENTIAL RAINFALL. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR WILL ALSO BE POSSIBLE WITH THE MORE
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED SATURDAY THROUGH MONDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON FOR THE NORTHERN
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

COX/JAMSKI

In the hours before

Special weather statement, Jul 12, 12:13 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MDT FRI JUL 12 2013

WYZ103-106-115-122015-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-LARAMIE VALLEY
WY-NORTH LARAMIE RANGE WY-
113 PM MDT FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 215
PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF BOSLER...OR 27 MILES NORTH
OF LARAMIE...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WAS CAPABLE OF PRODUCING BRIEF TORRENTIAL RAINFALL
WITH RAINFALL RATES OF 2 TO 4 INCHES PER HOUR POSSIBLE. THE
TORRENTIAL RAINFALL WILL MOST LIKELY NOT LAST MORE THAN 30 MINUTES
AND PRODUCE TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN ALBANY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4197 10553 4190 10531 4159 10560 4167 10574
TIME...MOT...LOC 1910Z 212DEG 16KT 4172 10558

COX
Special weather statement, Jul 12, 1:32 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
232 PM MDT FRI JUL 12 2013

WYZ109-110-113-122115-
CENTRAL CARBON COUNTY WY-NORTH SNOWY RANGE FOOTHILLS WY-UPPER NORTH
PLATTE RIVER BASIN WY-
232 PM MDT FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 315
PM MDT...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SINCLAIR...OR 15 MILES EAST
OF RAWLINS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HANNA...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 224 AND
240.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4208 10678 4190 10647 4161 10691 4173 10709
TIME...MOT...LOC 2032Z 221DEG 20KT 4174 10692

MSW
Special weather statement, Jul 12, 2:04 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT FRI JUL 12 2013

WYZ106>108-118-122145-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
304 PM MDT FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...EXTREME
NORTHERN LARAMIE AND CENTRAL GOSHEN COUNTIES UNTIL 345 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CHUGWATER...OR 26 MILES
SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VETERAN...
  YODER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 49 AND
58.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4206 10444 4188 10422 4159 10473 4172 10489
TIME...MOT...LOC 2104Z 228DEG 21KT 4172 10471

MSW

The radar

The Cheyenne radar (KCYS), 66 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
July 12, 2:45 PM MST
Where
Goshen County, 14 mi WSW of Hawk Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.703, -104.521

Thunderstorm winds snapped several power poles near Highway 313 about 15 miles east of Chugwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453449.